Dangerous use of loperamide to counteract withdrawal symptoms from prescription opiates
Metadata[+] Show full item record
Increased awareness of opioid overuse in recent years has brought a new set of problems for both patients and clinicians. A 36-year-old woman with severe opioid use disorder began self-treating withdrawal symptoms with increasing amounts of Loperamide according to self-help information she obtained on YouTube. With dangerous "advice" so readily accessible on the internet, it is difficult to protect individuals from harmful physiologically-driven addiction behaviors. However, there are several possibilities for risk reduction including restricting access to loperamide or increasing accessibility to medication assisted treatment.
Am J Hosp Med 2019 Jan;3(1):2019.001 https://doi.org/10.24150/ajhm/2019.001
This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivs 3.0 License.